Anaphylaxis to intravenous gelatin-based solutions: a case series examining clinical features and severity

S. Farooque, Mark Kenny, S. D. Marshall

Research output: Contribution to journalArticleResearchpeer-review

Abstract

The proportion of patients receiving intravenous gelatin-based colloids has increased in the last decade due to safety concerns about starch-based products. Recent research suggests hypersensitivity reactions to intravenous gelatin-based solutions occur at similar rates per administration as non-depolarising neuromuscular blocking agents such as rocuronium (6.2/100,000 administrations). There are scant published data on clinical features, diagnosis and time course of these reactions. We undertook a review of cases reported and tested at one of the UK's largest drug allergy clinics. All patients seen in the drug allergy clinic at Imperial College Healthcare NHS Trust (London, UK) with a confirmed diagnosis of anaphylaxis to gelatin-based solutions between May 2013 and May 2018 were included. We retrospectively reviewed clinical histories, skin test results and severity of reactions in this cohort of patients. Twelve patients with anaphylaxis to gelatin-based solutions were identified (eight women, mean (SD) age 58 (17) years). Eleven reactions were severe or life-threatening with three progressing to cardiac arrest. Presentation was commonly delayed; only three patients suffered reactions within 5 min of the solution being administered with a further six presenting 10–70 min later. Where measured, tryptase was elevated in all patients (median (IQR [range]) 14.7 (8.2–23.8 [6.5–83.4]) ng.ml −1 ). Reactions to gelatin-based solutions are usually severe and can present with latency uncommon with other intravenous anaesthetic triggers. The use of gelatin-based solutions in the peri-operative setting should be re-assessed given the risk of severe allergy.

Original languageEnglish
Pages (from-to)174-179
Number of pages6
JournalAnaesthesia
Volume74
Issue number2
DOIs
Publication statusPublished - 1 Feb 2019

Keywords

  • anaphylaxis diagnosis and treatment
  • intravenous fluid, colloid
  • peri-operative anaphylaxis aetiology

Cite this

@article{ac82fbe9bb95413ab686158710412944,
title = "Anaphylaxis to intravenous gelatin-based solutions: a case series examining clinical features and severity",
abstract = "The proportion of patients receiving intravenous gelatin-based colloids has increased in the last decade due to safety concerns about starch-based products. Recent research suggests hypersensitivity reactions to intravenous gelatin-based solutions occur at similar rates per administration as non-depolarising neuromuscular blocking agents such as rocuronium (6.2/100,000 administrations). There are scant published data on clinical features, diagnosis and time course of these reactions. We undertook a review of cases reported and tested at one of the UK's largest drug allergy clinics. All patients seen in the drug allergy clinic at Imperial College Healthcare NHS Trust (London, UK) with a confirmed diagnosis of anaphylaxis to gelatin-based solutions between May 2013 and May 2018 were included. We retrospectively reviewed clinical histories, skin test results and severity of reactions in this cohort of patients. Twelve patients with anaphylaxis to gelatin-based solutions were identified (eight women, mean (SD) age 58 (17) years). Eleven reactions were severe or life-threatening with three progressing to cardiac arrest. Presentation was commonly delayed; only three patients suffered reactions within 5 min of the solution being administered with a further six presenting 10–70 min later. Where measured, tryptase was elevated in all patients (median (IQR [range]) 14.7 (8.2–23.8 [6.5–83.4]) ng.ml −1 ). Reactions to gelatin-based solutions are usually severe and can present with latency uncommon with other intravenous anaesthetic triggers. The use of gelatin-based solutions in the peri-operative setting should be re-assessed given the risk of severe allergy.",
keywords = "anaphylaxis diagnosis and treatment, intravenous fluid, colloid, peri-operative anaphylaxis aetiology",
author = "S. Farooque and Mark Kenny and Marshall, {S. D.}",
year = "2019",
month = "2",
day = "1",
doi = "10.1111/anae.14497",
language = "English",
volume = "74",
pages = "174--179",
journal = "Anaesthesia",
issn = "0003-2409",
publisher = "Wiley-Blackwell",
number = "2",

}

Anaphylaxis to intravenous gelatin-based solutions : a case series examining clinical features and severity. / Farooque, S.; Kenny, Mark; Marshall, S. D.

In: Anaesthesia, Vol. 74, No. 2, 01.02.2019, p. 174-179.

Research output: Contribution to journalArticleResearchpeer-review

TY - JOUR

T1 - Anaphylaxis to intravenous gelatin-based solutions

T2 - a case series examining clinical features and severity

AU - Farooque, S.

AU - Kenny, Mark

AU - Marshall, S. D.

PY - 2019/2/1

Y1 - 2019/2/1

N2 - The proportion of patients receiving intravenous gelatin-based colloids has increased in the last decade due to safety concerns about starch-based products. Recent research suggests hypersensitivity reactions to intravenous gelatin-based solutions occur at similar rates per administration as non-depolarising neuromuscular blocking agents such as rocuronium (6.2/100,000 administrations). There are scant published data on clinical features, diagnosis and time course of these reactions. We undertook a review of cases reported and tested at one of the UK's largest drug allergy clinics. All patients seen in the drug allergy clinic at Imperial College Healthcare NHS Trust (London, UK) with a confirmed diagnosis of anaphylaxis to gelatin-based solutions between May 2013 and May 2018 were included. We retrospectively reviewed clinical histories, skin test results and severity of reactions in this cohort of patients. Twelve patients with anaphylaxis to gelatin-based solutions were identified (eight women, mean (SD) age 58 (17) years). Eleven reactions were severe or life-threatening with three progressing to cardiac arrest. Presentation was commonly delayed; only three patients suffered reactions within 5 min of the solution being administered with a further six presenting 10–70 min later. Where measured, tryptase was elevated in all patients (median (IQR [range]) 14.7 (8.2–23.8 [6.5–83.4]) ng.ml −1 ). Reactions to gelatin-based solutions are usually severe and can present with latency uncommon with other intravenous anaesthetic triggers. The use of gelatin-based solutions in the peri-operative setting should be re-assessed given the risk of severe allergy.

AB - The proportion of patients receiving intravenous gelatin-based colloids has increased in the last decade due to safety concerns about starch-based products. Recent research suggests hypersensitivity reactions to intravenous gelatin-based solutions occur at similar rates per administration as non-depolarising neuromuscular blocking agents such as rocuronium (6.2/100,000 administrations). There are scant published data on clinical features, diagnosis and time course of these reactions. We undertook a review of cases reported and tested at one of the UK's largest drug allergy clinics. All patients seen in the drug allergy clinic at Imperial College Healthcare NHS Trust (London, UK) with a confirmed diagnosis of anaphylaxis to gelatin-based solutions between May 2013 and May 2018 were included. We retrospectively reviewed clinical histories, skin test results and severity of reactions in this cohort of patients. Twelve patients with anaphylaxis to gelatin-based solutions were identified (eight women, mean (SD) age 58 (17) years). Eleven reactions were severe or life-threatening with three progressing to cardiac arrest. Presentation was commonly delayed; only three patients suffered reactions within 5 min of the solution being administered with a further six presenting 10–70 min later. Where measured, tryptase was elevated in all patients (median (IQR [range]) 14.7 (8.2–23.8 [6.5–83.4]) ng.ml −1 ). Reactions to gelatin-based solutions are usually severe and can present with latency uncommon with other intravenous anaesthetic triggers. The use of gelatin-based solutions in the peri-operative setting should be re-assessed given the risk of severe allergy.

KW - anaphylaxis diagnosis and treatment

KW - intravenous fluid, colloid

KW - peri-operative anaphylaxis aetiology

UR - http://www.scopus.com/inward/record.url?scp=85057749018&partnerID=8YFLogxK

U2 - 10.1111/anae.14497

DO - 10.1111/anae.14497

M3 - Article

VL - 74

SP - 174

EP - 179

JO - Anaesthesia

JF - Anaesthesia

SN - 0003-2409

IS - 2

ER -